Isotretinoin therapy for acne vulgaris and first episode psychosis in an adolescent patient

a b s t r a c t
Introduction: Isotretinoin is a member of the retinoid family of drugs, and has been used
for the treatment of severe acne. Its use has been associated with various psychiatric and
behavioural symptoms.
Methodology: A case report and a non-systematic review of the literature are presented.
Results: The case concerns a 13 year-old adolescent with insomnia, delusions, and auditory hallucinations, after two months of treatment with isotretinoin. The patient was admitted to hospital, where the use of psychoactive drugs and systemic disease that could explain the psychotic symptoms are ruled out. After two weeks of stopping the isotretinoin and starting with treatment with olanzapine 10mg per day, there was complete remission of the psychotic symptoms.
Discussion: On the onset of psychotic symptoms in an adolescent with no prior personal
or family history of mental illness, the diagnosis of a secondary psychosis needs to be
considered.
Conclusion: Clinicians would benefit from knowing the psychiatric symptoms that could be associated with the use of this drug, as well as its suspension and specific treatment for emerging psychotic illness. read more here

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s